California, 2021

Wildfire in California, October 1 to 25, 2021

October 1 to 25, 2021 · NWS EKA · 1 event in 1 county or zone

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October.

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October. The River Complex resulted in the loss of 31 homes, 17 businesses, and 46 outbuildings that yielded damage totals of $10.2 million. In addition, debris removal and repairs totaled $7.75 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Oct 1, 2:12 PM PST, 18 minutes earlier.

Area forecast discussion, Oct 1, 2:12 PM PST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
312 PM PDT Fri Oct 1 2021

.SYNOPSIS...Dry weather with above average daytime temperatures
are forecast to persist through Monday. Cooler weather and a
chance of rain are forecast mid to late next week.

&&

.DISCUSSION...Upper level ridging will continue to dominate the
weather across NW California through the weekend. Above normal
temperatures are forecast in the interior, with valley highs
generally in the 80s to lower 90s. Coastal areas will generally be
in the 60s to perhaps lower 70s. Periodic coastal stratus and fog
are also expected this weekend, mainly during the night and
morning hours. Stratus may become more extensive and persistent
near the shoreline late in the weekend. Locally breezy and gusty
winds over the exposed ridges should diminish as well. These gusty
winds are mostly a fire weather concern due to the low daytime
RH's and poor overnight recoveries over the ridges.

The upper ridge will start to flatten out and shift southward on
Monday as a trough aloft approaches the West Coast. This will
likely yield cooler highs as well as more extensive and persistent
marine low clouds.

The weather will become more active mid to late next week. For
one, confidence is very high we are going to see significant
cooling and below normal temperatures mid to late next week.
Global ensembles and deterministic weather forecast models were in
good agreement with a large scale trough approaching the West
Coast early next week, eventually traversing across the area
around Thu/Fri. The main concern with regard to temperatures will
be colder overnight/early morning temperatures after trough
passage, most likely to occur late in the week.

Precipitation amounts, location and timing remain highly uncertain,
with global ensembles and deterministic models trending toward a
splitting trough mid next week. Highest chances initially for
light precip looks to be over climatologically favorable Del
Norte/northern Humboldt Counties Tue afternoon and Tue night. The
front may dissipate or stall offshore by Wed as the trough splits.
Models remain out of sync on the passage of the trough/closed
low Wed-Thu. Deterministic ECMWF has the upper low tracking south
of Cape Mendocino with a pattern resembling one favorable for
interior convection; showers and thunderstorms. The GFS has the
trough plowing through the ridge with a closed low forming farther
east over the northern Great Basin. The GFS solution would not be
as favorable for interior showers and thunderstorms, however
another perturbation in N-NW flow behind the first trough may kick
up more showers on Friday. The ECMWF depicts a drier scenario for
Friday, however. In any case, any rain will be welcomed and
beneficial. Above normal precipitation appears unlikely for NW
California the next 7 days.

&&

.AVIATION...Stratus and fog lifted and cleared out this afternoon
to gave way to mostly sunny skies. Otherwise, variable conditions
are impacting KACV as the onshore wind flow is blowing low clouds
back onto the adjacent land coast. Breezy 10-15 kt northerly winds
with occasional gusts from 15-25 kt has developed at KCEC and is
expected to last by evening. Tonight, LIFR conditions with
visibility in fog down to 1/4SM will return to KCEC and KACV
tonight, but visibilities should be variable through late tonight.
The stratus and fog should once again burn off tomorrow during the
afternoon, but may linger near the shoreline of Humbodlt County all
day again. Meanwhile, VFR is expected to prevail at UKI through the
TAF period.

&&

.MARINE...Stronger northerly winds and very steep hazardous seas has
developed across the outer waters today, with gale force gust north
of Cape Mendocino. Gale force gusts winds will also occur in regions
nearshore around Pt St George and Cape Mendocino late this afternoon
and into the evening. Winds will start to slowly weaken later
tonight and will continue through the weekend. Steep short period
will slowly to diminish on Saturday across the waters. Otherwise,
seas will remain sufficiently steep and elevated across the outer
waters and northern inner waters to warrant a small craft advisory
through the weekend, especially over the northern waters. Conditions
will likely to gradually improve early next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT Saturday for PZZ450.

     Gale Warning until 1 AM PDT Saturday for PZZ470.

     Small Craft Advisory until 3 AM PDT Saturday for PZZ455.

     Small Craft Advisory until 1 PM PDT this afternoon for
     PZZ475.

     Hazardous Seas Warning until 9 AM PDT Saturday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 1, 2:00 AM PST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
300 AM PDT Fri Oct 1 2021

CAZ101>115-021000-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
300 AM PDT Fri Oct 1 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Trinity

When
October 1, 2:30 PM PST to October 25, 11:00 PM PST
Where
Northern Trinity forecast zone
Property damage
$18 million
Reported by
Emergency Manager

The River Complex Wildfire occurred from July 30th, 2021 to approximately October 25th, 2021, and resulted in $21.15 million in damage. Property loss totaled $10.2 million, and included 31 homes, 17 businesses, and 46 outbuildings. Debris removal, response, protective measures, and road and bridge repairs cost $7.75 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984425.